Minnesota, 2011

Damaging Winds and Lightning Strike in Minnesota, July 20, 2011

July 20, 2011 · NWS FGF · 26 events in 5 counties and zones

The last night of the unusual prolonged heat wave brought another round of severe thunderstorms. Surface dew point temperatures continued in the oppressive 70F to 80F range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
$1.4 million
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The last night of the unusual prolonged heat wave brought another round of severe thunderstorms. Surface dew point temperatures continued in the oppressive 70F to 80F range. With the extreme heat, mid level temperatures also remained quite warm. However, the combination of a subtle upper level disturbance and a modest low level jet helped spawn the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 3:30 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 3:30 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT WED JUL 20 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
ECMWF WAS A TAD FASTER THAN THE NAM AND GFS. GFS WAS THE SLOWEST BUT
NOT BY MUCH THROUGH 84 HOURS. WILL USE A COMBINATION OF THE ECMWF
AND GFS. WATER VAPOR LOOP SHOWING A SHORT WAVE OVER NORTH CENTRAL ND
AND ANOTHER OVER THE NEB PANHANDLE. SHORT WAVES WILL ROTATE ACROSS
THE NORTHERN PLAINS TODAY. MAIN UPPER TROUGH OVER WESTERN MT WILL
MOVE THROUGH SOUTHERN CANADA TODAY AND WILL SEND A COLD FRONT ACROSS
THE AREA THIS AFTERNOON AND EVENING.

INSTABILITY REMAINS FAIRLY HIGH ACROSS THE AREA AND THUNDERSTORMS
WERE DEVELOPING. MODELS SOUNDINGS INDICATED A RELATIVELY CAPPED
ENVIRONMENT BUT LOW LEVEL JET AND SHORT WAVE APPARENTLY ENOUGH TO
OVERCOME.
NEXT SIGNIFICANT UPPER LEVEL TROUGH TO MOVE THROUGH SAT. WILL UP
POPS FRI NIGHT INTO SAT.

.LONG TERM...SATURDAY AND SUNDAY.
GFS CONTINUES TO BE A PROGRESSIVELY SLOWER SOLUTION THAN THE ECMWF
THIS PERIOD. WILL BLEND THE TWO.

&&

.AVIATION...
VFR CONDITIONS WERE OVER THE FORECAST AREA. CIGS WERE MOSTLY ABOVE 9
THOUSAND FT OVER NORTHWEST HALF OF AREA...CLEAR IN THE SOUTHEAST
HALF. SOME IFR RESTRICTIONS TO VISIBILITY WAS OVER FAR NORTHWEST
ZONES WITH VISIBILITIES UNDER 3 MILES. ALSO THUNDERSTORMS DEVELOPING
OVER NORTHEAST ND AD SOUTH CENTRAL ND AND WERE MOVING TO THE
NORTHEAST. COLD FRONT TO MOVE IN FROM THE WEST THIS AFTERNOON AND
EVENING. BREEZY CONDITIONS EXPECTED POST FRONTAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
     026>030-038-039-049-052-053.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.

MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
     014-015-022>024-027>032-040.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.

&&

HOPPES
Hazardous weather outlook, Jul 20, 6:00 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT WED JUL 20 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT WED JUL 20 2011

...SOME SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY MORNING...
...STORMS MAY REDEVELOP AGAIN THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND THIS EVENING

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM CDT FOR
MAINLY NORTHEAST NORTH DAKOTA AND PARTS OF NORTHWEST MINNESOTA.
THE STORMS WILL PRODUCE DAMAGING WINDS...SOME LARGE HAIL AND
LOCALLY HEAVY RAINFALL. A TORNADO MAY BE POSSIBLE.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON AND EVENING ROUGHLY EAST OF A LINE FROM ASHBY MINNESOTA
TO NECHE NORTH DAKOTA. THE STORMS WILL BE MOSTLY LIKELY AFTER 1 PM
AND SHOULD MOVE OUT OF THE AREA BY 7 OR 8 PM WEDNESDAY. THE STORMS
WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. A TORNADO WILL ALSO BE POSSIBLE.

A COLD FRONT WILL MOVE IN FROM THE WEST THIS AFTERNOON AND PRODUCE
THE STRONG THUNDERSTORMS. COOLER AND LESS HUMID WEATHER WILL MOVE
INTO THE REGION ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
AFTERNOON AND FRIDAY NIGHT. THE STORMS CAN BE EXPECTED WEST OF A
LINE FROM BADOURA MINNESOTA TO MAPLE BAY TO LANCASTER MINNESOTA.
THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jul 20, 2:36 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 20 2011

NDZ006-007-014-015-200900-
BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND-
336 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...NORTHWESTERN
RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 400
AM CDT...

AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES EAST OF LEEDS...OR 21 MILES NORTHWEST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CANDO AND CONSIDINE AROUND 350 AM CDT.
STARKWEATHER...NEWVILLE AND GARSKE AROUND 400 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jul 20, 3:02 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 AM CDT WED JUL 20 2011

NDZ006-007-014-015-200930-
BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND-
402 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...
NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON
COUNTIES UNTIL 430 AM CDT...

AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR LEEDS...OR 25 MILES NORTHWEST OF DEVILS LAKE...
MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CHURCHS FERRY AROUND 410 AM CDT.
MAZA AROUND 420 AM CDT.
CANDO AROUND 425 AM CDT.
STARKWEATHER...NEWVILLE AND GARSKE AROUND 430 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jul 20, 3:04 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
404 AM CDT WED JUL 20 2011

NDZ008-016-026-054-200930-
EASTERN WALSH COUNTY ND-NELSON ND-PEMBINA ND-WESTERN WALSH COUNTY ND-
404 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH...SOUTHWESTERN
PEMBINA AND EXTREME NORTHEASTERN NELSON COUNTIES UNTIL 430 AM CDT...

AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 14 MILES SOUTHWEST OF PARK RIVER...OR 29 MILES WEST OF
GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LANKIN AROUND 410 AM CDT.
PARK RIVER AROUND 425 AM CDT.
HOOPLE AND EDINBURG AROUND 430 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Local storm report, Jul 20, 5:07 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             4 SE STARKWEATHER       48.41N 98.82W
07/20/2011  M1.00 INCH       RAMSEY             ND   CO-OP OBSERVER

            1.51 INCHES OF RAIN

&&

MEWENS

The radar

The Fargo/Grand Forks radar (KMVX), 71 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 20, 6:10 AM CST
Where
Polk County, 3.45 mi N of Northland
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.130, -97.020

Several trees were uprooted and large tree branches were snapped off in farm yards and shelterbelts in central Higdem Township.

Thunderstorm Wind, Kittson

When
July 20, 6:11 AM CST
Where
Kittson County, 2.29 mi SW of Donaldson
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.560, -96.940

A few trees were snapped in a shelterbelt south of highway 11.

Thunderstorm Wind, Marshall

When
July 20, 6:22 AM CST
Where
Marshall County, 0.46 mi W of Stephen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.450, -96.880

Strong wind gusts were reported.

Thunderstorm Wind, Kittson

When
July 20, 6:25 AM CST
Where
Kittson County, 5.53 mi S of Enok
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.570, -96.770

Numerous trees were snapped or uprooted in shelterbelts across much of Springbrook Township.

Thunderstorm Wind, Marshall

When
July 20, 6:27 AM CST
Where
Marshall County, 4.35 mi WNW of Englund
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
48.500, -96.720

The wind gust was measured by the Stephen NDAWN.

Thunderstorm Wind, Marshall

When
July 20, 6:30 AM CST
Where
Marshall County, 0.69 mi S of Florian
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.440, -96.630

A large tree was blown down.

Thunderstorm Wind, Kittson

When
July 20, 6:35 AM CST
Where
Kittson County, Karlstad
Measured
83 kt (96 mph) estimated gust
Property damage
$600,000
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
48.580, -96.520

The county highway department building was severely damaged. Equipment in the building was also damaged. Peak winds were estimated at 95 mph based on extreme structural damage and related tree damage. Trees and power lines were down all around Karlstad.

Thunderstorm Wind, Kittson

When
July 20, 6:35 AM CST
Where
Kittson County, 2.76 mi N of Karlstad
Measured
83 kt (96 mph) estimated gust
Property damage
$200,000
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
48.620, -96.520

Widespread wind damage was noted across Deerwood and Arveson townships. Numerous large tree limbs were broken down in yards, shelterbelts, and groves. Peak winds were estimated at 85 to 95 mph.

Thunderstorm Wind, Kittson

When
July 20, 6:38 AM CST
Where
Kittson County, 1.14 mi SE of Halma
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
48.660, -96.600

A few large tree branches and limbs were broken down.

Thunderstorm Wind, Marshall

When
July 20, 6:40 AM CST
Where
Marshall County, 5.82 mi SSE of Florian
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
48.370, -96.590

A grain bin was tipped over.

Thunderstorm Wind, Marshall

When
July 20, 6:40 AM CST
Where
Marshall County, 1.46 mi NNW of Strandquist
Measured
83 kt (96 mph) estimated gust
Property damage
$40,000
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
48.520, -96.460

Three wooden power poles were snapped along highway 59. Numerous nearby poplar trees were also snapped.

Thunderstorm Wind, Roseau

When
July 20, 6:48 AM CST
Where
Roseau County, 4.58 mi SW of Greenbush Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.640, -96.280

Three steel grain bins were dented and tin roofing was torn off a pole shed. Across the highway and south of this location, another pole shed had a steel door and a steel corner panel torn off.

Thunderstorm Wind, Roseau

When
July 20, 6:58 AM CST
Where
Roseau County, 2.48 mi NNE of Pelan
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
48.700, -96.340

The wind gust was measured by the NDAWN 7 miles west of Greenbush.

Thunderstorm Wind, Roseau

When
July 20, 7:05 AM CST
Where
Roseau County, Greenbush
Measured
78 kt (90 mph) estimated gust
Property damage
$700,000
Crop damage
$300,000
Reported by
Amateur Radio
Coordinates
48.700, -96.180

Numerous large tree limbs were broken down around Greenbush. Trees were blown down on cars and roofs of homes. Power lines were also downed. Large commercial scale steel grain bins were dented or collapsed inward at the elevator complex. Smaller farm scale steel bins nearby were torn from their foundations and rolled.

Thunderstorm Wind, Roseau

When
July 20, 7:10 AM CST
Where
Roseau County, Badger
Measured
63 kt (72 mph) estimated gust
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
48.780, -96.020

Several large three foot diameter trees were broken down in Badger. A wooden storage shed at the cemetery was torn off its foundation and flipped over.

Thunderstorm Wind, Roseau

When
July 20, 7:10 AM CST
Where
Roseau County, 3.31 mi SSE of Fox
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.790, -95.840

The strong winds were reported by law enforcement personnel.

Thunderstorm Wind, Roseau

When
July 20, 7:10 AM CST
Where
Roseau County, 3.57 mi SSE of Greenbush Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.630, -96.180

Several large cottonwood, poplar and boxelder trees were snapped or uprooted in a farm yard. Shingles were also torn off of roofs and flying tree branches were embedded in roofs.

Thunderstorm Wind, Roseau

When
July 20, 7:15 AM CST
Where
Roseau County, 0.45 mi W of Roseau
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.850, -95.760

Numerous four inch diameter tree branches were blown down.

Thunderstorm Wind, Roseau

When
July 20, 7:20 AM CST
Where
Roseau County, 7.6 mi N of Homolka
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
48.660, -95.950

The roof was ripped off of a 180 foot long hay shed. Numerous tree limbs were broken down in farmsteads across Nereson Township.

Thunderstorm Wind, Roseau

When
July 20, 7:25 AM CST
Where
Roseau County, 0.45 mi W of Roseau
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.850, -95.760

Many 6 to 8 inch diameter trees were blown down in town.

Thunderstorm Wind, Roseau

When
July 20, 7:34 AM CST
Where
Roseau County, Badger
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
48.780, -96.020

A second wave of thunderstorm winds broke down numerous additional four to six inch diameter tree limbs.

Thunderstorm Wind, Roseau

When
July 20, 7:40 AM CST
Where
Roseau County, 3.45 mi N of Wannaska
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.720, -95.730

Large trees, greater than a foot in diameter, were blown down.

Thunderstorm Wind, Roseau

When
July 20, 7:45 AM CST
Where
Roseau County, 1.45 mi NNW of Roseau
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.870, -95.760

Dime sized hail accompanied the strong wind.

Lightning, Roseau

When
July 20, 8:10 AM CST
Where
Roseau County, 3.91 mi SSW of Malung
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
48.730, -95.760

A fire was started by a lightning strike.

Thunderstorm Wind, Lake of the Woods

When
July 20, 8:35 AM CST to 8:45 AM CST
Where
Lake of the Woods County, 23.77 mi N of Lude
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
49.310, -94.850

Several large tree limbs were broken down around Oak Island.

Thunderstorm Wind, Roseau

When
July 20, 8:40 AM CST
Where
Roseau County, 3.18 mi E of Swift
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
48.870, -95.160

A large number of trees were severely damaged across northern Laona Township. Mature pine trees were snapped off midway up.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334246, 334247, 313639, 334248, 313641, 313643, 313645, 334263, 334249, 313629, 334250, 313632, 313646, 313633, 313649, 313650, 334251, 313634, 334253, 313635, 313636, 313631, 313637, 313638, 334257, 334259.